Alert archive / Kansas / Red Flag Warnings in 2015
Red Flag Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Nov 12, 2015, 3:51 AM CST for 17 counties in Kansas. It took effect at Nov 12, 2015, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 12, 2015, 3:51 AM CST (09:51 UTC)
- In effect from
- Nov 12, 2015, 12:00 PM CST
- Expired
- Nov 12, 2015, 5:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Clay County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 11 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
974 WWUS83 KTOP 120951 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 351 AM CST THU NOV 12 2015 KSZ021>024-026-034>040-054>056-058-059-122300- /O.NEW.KTOP.FW.W.0010.151112T1800Z-151112T2300Z/ CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY- MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY- ANDERSON- 351 AM CST THU NOV 12 2015 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS AFTERNOON FOR STRONG WINDS AND CRITICAL FUELS FOR FIRE WEATHER ZONES 021...022...023...024...026...034...035...036...037...038... 039...040...054... 055...056...058 AND 059... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS AFTERNOON. * AFFECTED AREA...FIRE WEATHER ZONES 021...022...023...024... 026...034...035...036...037...038...039...040...054...055... 056...058 AND 059. * WIND...NORTHWEST WINDS SUSTAINED AT 15 TO 25 MPH WITH GUSTS UPWARDS OF 30 TO 35 MPH THIS AFTERNOON. * HUMIDITY...22 TO 27 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY LEAD TO EXTREME FIRE BEHAVIOR. && $$
1 follow-up statement
296 WWUS83 KTOP 122255 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 455 PM CST THU NOV 12 2015 KSZ021>024-026-034>040-054>056-058-059-130000- /O.EXP.KTOP.FW.W.0010.000000T0000Z-151112T2300Z/ CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY- MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY- ANDERSON- 455 PM CST THU NOV 12 2015 ...RED FLAG WARNING WILL EXPIRE AT 5 PM CST THIS AFTERNOON FOR STRONG WINDS AND CRITICAL FUELS FOR FIRE WEATHER ZONES 021... 022...023...024...026...034...035...036...037...038... 039... 040...054... 055...056...058 AND 059... RELATIVE HUMIDITY WILL STEADILY RISE THIS EVENING TO AROUND 40 PERCENT BY 6 PM AND 55 PERCENT BY 8 PM. WINDS WILL ALSO DECREASE WITH GUSTS ENDING JUST AFTER SUNSET. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Nov 11, 11:42 PM CST, 4 hours 9 minutes earlier.
Area forecast discussion, Nov 11, 11:42 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1142 PM CST WED NOV 11 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Thursday) Issued at 306 PM CST WED NOV 11 2015 20Z water vapor shows a closed upper low lifting across southeast NEB. Meanwhile at the surface an associated surface low has been steadily deepening as it moved through northeast KS, and now is lifting into southwestern IA. The strong pressure gradient with this system has created wind gusts over 50 MPH with several reports of tree limbs and power lines downed. For tonight, the forecast is for the strong cyclone to continue moving northeast with dry air and large scale subsidence continuing to overspread the forecast area. Models show the pressure gradient remaining very strong through the evening. However the boundary layer should begin to cool which should inhibit the stronger winds from mixing to the surface. Have expanded the high wind warning to include the entire forecast area until 6 pm. Then will have a wind advisory continue through the evening. Will also keep the red flag warning in effect until 8 pm. Think the low clouds that are wrapping around the back side of the low will be temporary as dry air advection ultimately win out with skies clearing out overnight. Have lows falling into the mid and upper 30s thinking that mixing of the boundary layer will offset the radiational cooling. Thursday should be a much quieter day with sunny skies and northwest winds only gusting to 20 or 25 MPH. Some modest cold air advection should offset deep mixing so have highs in the mid 50s to around 60. .LONG TERM...(Thursday Night through Wednesday) Issued at 306 PM CST WED NOV 11 2015 Thursday night surface high pressure will slide southeastward through the central plains with northwest flow aloft. This will cause light winds with clear skies therefore supporting decent radiational cooling. Low temperatures will drop into the mid to upper 20s across the area. There will be a quiet period through the end of the week before another shortwave trough lifts out of the southwest US. This shortwave is forecast to arrive as early as Sunday afternoon into the overnight hours. Low level moisture will be on the increase along with a chance for showers mainly in far eastern KS. There is some model timing difference with this lead wave, but overall in decent agreement with the track as it eventually lifts over the upper Midwest. A stronger shortwave will then track over the central Rockies, and eventually dig over the southern plains. The models begin to differ on how this system will lift over the central US. For now the bulk of the precip stays south and east of the area. What will be of concern is the wrap around moisture associated with the trowal, which will depend on the overall track and strength of the system. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1137 PM CST WED NOV 11 2015 MHK is right under the edge of MVFR at 06Z but cigs should remain east with TOP/FOE remaining MVFR until approximately 08Z. After 08Z, expect SKC with continued gusting northwest winds until sunset when winds will decrease to near calm. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Wolters LONG TERM...Sanders AVIATION...Barjenbruch
Hazardous weather outlook, Nov 12, 3:51 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 351 AM CST THU NOV 12 2015 KSZ021>024-026-034>040-054>056-058-059-131000- CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY- MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY- ANDERSON- 351 AM CST THU NOV 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON. A COMBINATION OF DRY FUELS...GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL LEAD TO EXTREME FIRE BEHAVIOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP KSZ008>012-020-131000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD- 351 AM CST THU NOV 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
Nearby
Red Flag Warnings in Kansas, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.